Tuesday, November 03, 2009

TMI Tuesday: Reader Questions

Yay!  someone sent me questions.  Sadly, I'm not super-well versed on how to answer them... I will give it a shot though!

She asked:

Are there any tell-tale signs of a secondary infection (besides getting sick, getting well, and then getting sick again).  Why yes -- and it all has to do with our friend bodily fluids. :)  Mostly if you start coughing up, or blowing out green stuff you may have a secondary infection.  HOWEVER, green stuff can also result from the ends of infections where the mucus is just drying, so you also have to take into account how you feel.  In general, if you are feeling like you're getting over something and then you're back to bed (unless you think you might have gotten another infection, since you live in a cesspool like me) you might want to think about calling the doctor.  Also drink LOTS of fluids, because that helps keep away the green gunk.  It's true. 

Can you start-off with pneumonia?  As far as I know, no -- it's a secondary infection.  Again, lungs aren't really my strong point.  We did call it the old man's friend when I worked hospice, and there was definitely a reason....

Do you know where you can get children's medications without high fructose corn syrup and other artificial flavorings?  Honestly, no.  My guess would be Whole Foods.  I'm surprised/unsure that tylenol has anything like that since we obviously give it to kids who have diabetes... I don't see it on my bottle, and obviously we can see how little I care about this particular thing.  My kids love their tylenol, it's true.  Even P starts to smack her little lips when I give it to her...  I'm sure it's out there... maybe google it?  Did I mention someone got 5 shots last week?  Sleep is a thing of the past...

In an emergency would you give a child adult acetaminophen or ibuprophen (smashing it to get the right dosage).  In general, these aren't really considered emergency drugs.  They're to take away fever and pain, and they only eliminate side effects.  So, it'd have to be a pretty big emergency for me to use it (and I always have like 3 bottles on hand at home -- I mean, I have like 50 pounds of wheat... why not have 3 bottles of Children's tylenol?).  But, I suppose if like the whole world had fallen apart and my kid was dying I might do it.  Otherwise, No.  Too many factors in how they package adult medication.  Time release, enteric coating... etc.  It's not a good plan.  It's a better plan to have 3 bottles in storage. :D

In the meantime, keep the questions coming.  I'm fresh out -- an otherwise next week's post might be on something REALLY boring and DISGUSTING.  Believe me, I could make you all sick.

Hilary is an RN, BSN who has worked in various medical fields for the past 12 years, however, none of the information on this blog, should be substituted for the care of a physician. The information provided on this blog is informational only and shouldn't be taken as medical advice. You have instinct, use it -- and use it wisely. If you have questions, please ask your doctor. If you think you have a medical or psychiatric emergency, please call 911. Also, please don't delay contacting a physician due to something you have read on here. Pulling Curls doesn't takeresponsibility for your health. That's your job. We're just a nice read.

3 comments:

  1. Unless an adult medication is scored, it is not guaranteed to have the same dosage consistency throughout the pill. i.e., if it doesn't have the line down the middle that makes it easy to break in half, then if you break/cut it in half & take half of it, you may or may not be getting half of the milligrams included in the dosage. Just my two cents worth on the last question.

    ReplyDelete
  2. Question for next week:

    I read in a magazine that the trend lately is for pediatricians to "wait out" an ear infection, rather than to give antibiotics right away. That kind of scared me, since fevers and pain get so intense with an ear infection. Question is, at what point would you insist on the medication, even if the doctor is telling you to wait; and/or do you refuse medication if you feel like the doctor gave a prescription just to move on to the next patient more quickly?

    ReplyDelete
  3. My bottle doesn't list the inactive ingredients but says 'see box for full warnings' or something like that. I pulled out a box of Target brand children's acetominophen from our 72 hour kit and it had high fructose corn syrup, artificial colors, several parabens, etc etc. The name brands have the junk in them too...

    ReplyDelete

Hi, I love you. You read my blog.
What did you think?
I would love to know what you think!
Before you post anonymously though, think if it is something you would say in person. I always sign my comments with my name. I hope you will do.

I respond to all my comments in the comments section. Please check back
or subscribe to have further comments emailed to you. :) I love chatting with my readers!

Or, email me at hilary@pullingcurls.com

LinkWithin

Related Posts Plugin for WordPress, Blogger...